Monday, September 16, 2013


One of my friends made a comment to me the other day.  She's also on Halaven (eribulen) but she's doing much better than I am....fewer side effects and MUCH better response with the tumor markers.  She said something to the effect that when she starts feeling neuropathy with a drug, she gets off it.

My viewpoint has always been that I will suffer through the neuropathy because it is better than being dead.  I suppose I came to this point as I got some neuropathy with Taxol.  I got more with Abraxane, even Xeloda gave me some, and Halaven is giving me a lot.....even to the point that I have numbness in my face.  Don't get me wrong, there's a lot of other reasons I may be experiencing this in my lower lip, and teeth....and I am checking with my dentist tomorrow.... It is a listed side effect....but I could also have a tooth infection, problems with my temporal mandibular joint (TMJ), heart issues, or a host of other things.

So....maybe she's right to jump ship and I'm silly for slogging on....,I sure as heck would like to find something that works.  My markers have been playing hopscotch.  Not fun.

So, what would  your choice be? Stick it out, or stop when you get the whimper of a debilitating side effect?  All I know is that it is getting progressively harder to walk.....  I sure do wish I could convince my oncologist to do a biopsy of the gluteal mets and have rational theraputics or Caris test it out...I am getting a little tired of being the lab rat and risking the side effects when there is something else out there which may give us the direction to go without needless side effects....but this is a new process and lots of the docs aren't looking at the new methods that these two employ, just at what used to be done.  I'm not saying it is without error, but surely it would be less expensive and possibly easier on me.

Tuesday, September 10, 2013

How Many,how much?

One of the things I struggle with in my current chem is not knowing when it is going to end.   Back in 1994, when I got CAF (cytoxin, adriamysin and 5-Fu) I knew I was to have 6 courses.  In 1998, with Taxol, I knew I was slated for 9 24-hour doses, one every three weeks.  But now?  "Until it no longer works or you die."

It is interesting....when people ask, and I tell them.....they startle.  They weren't expecting that.  To be honest, neither was I.  I used to play mind games with the chemos in 1994 and 1998..."One down, 5 to go..." until I had counted them out.  There are no mind games to help me through this one...Hopefully, (but terribly unlikely given how this has progressed and that it is in so many bones, my lungs and liver....and however improbably, my gluteal muscles) I will be able to knock this into a little period of remission...but....maybe not....and maybe I will be kept on a maintenance dose of some chemo ....Even for this warrior, such a protocol is hard to take.  So...I put one numb foot in front of the other and hope...That's all we can do.